FDA Alert: High-Dose Zocor Increases Risk of Injury
Based on review of data from a large clinical trial and data from other sources, the U.S. Food and Drug Administration (FDA) is informing the public about an increased risk of muscle injury in patients taking the highest approved dose of the cholesterol-lowering medication, Zocor (simvastatin) 80 mg.
The muscle injury, also called myopathy, is a know side effect with all statin medications. Patients with myopathy generally have muscle pain, tenderness or weakness, and an elevation of a muscle enzyme in the blood (creatine kinase).
The most serious form of myopathy is called rhabdomyolysis. It occurs when a protein (myoglobin) is released as muscle fibers break down. Myoglobin can damage the kidneys. Patients with rhabdomyolysis may have dark or red urine and fatigue, in addition to their muscle symptoms. Damage to the kidneys from rhabdomyolysis can be so severe that patients may develop kidney failure, which can be fatal.
The FDA recommends that health care professionals should:
- Understand that rhabdomyolysis is a rare adverse event reported with all statins.
- Be aware of the potential increased risk of muscle injury with the 80 mg dose of simvastatin compared to lower doses of simvastatin or possibly other statin drugs.
- Review patients’ medical history and medications to determine if simvastatin is clinically appropriate.
- Discuss with patients the benefits and risks of simvastatin therapy.
- Report any adverse events associated with the use of simvastatin to FDA’s MedWatch program.
Latest posts by admin aapc (see all)
- Message From Your Region 6 Representatives | Pam Tienter and Jean Pryor - January 16, 2020
- Message From Your Region 3 Representatives | Astara Crews and Dianne Estes - January 16, 2020
- Message From Your Region 7 Representatives | Robert Kiesecker and Pam Brooks - January 16, 2020